MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. GD WIRE NITINOL 1.2 X 45CM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 7211138
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/16/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a revision acl surgery that had been performed on (b)(6) 2020, the patient attended to 3-month follow up appointment with the surgeon.An x-ray was performed on (b)(6) 2020 and found broken wire in knee joint.A revision surgery was performed on (b)(6) 2020 to remove the broken guide wire.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The reported 1.2mmx45cm nitinol guidewire, used in treatment, has not been returned for evaluation.Without the reported product a visual evaluation cannot be performed and the customers complaint cannot be confirmed.This case reports that during a revision procedure, the nitinol guidewire broke off in the knee joint.Approximately 4 months later the broken wire was confirmed on x-ray.Per email communication, it was reported that the broken wire was retrieved, however due to patient confidentiality no additional information will be provided.That patient's current status is unknown.From the information provided, the guidewire broke during use.An exact root cause cannot be determined with confidence; however, factors that could have contributed to the reported event include: excessive force placed on the device during use.The instruction for use outlines precautionary statements and instructions in regards to the use of the device to avoid damage or non-functionality.A review of the manufacturing and complaint records was performed for the reported device, there were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Event or Problem Description
It was reported that during a revision surgery performed on (b)(6) 2020 the 7cm long nitinol guide wire broke off during the insertion of tibia screw, also the guide wire was found broken in the knee joint.An x-ray was performed on (b)(6) 2020 and confirmed the broken wire in the knee joint.It was reported that a surgery was performed on (b)(6) in order to remove the broken device.

Brand Name
GD WIRE NITINOL 1.2 X 45CM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key10343653
Report Number1219602-2020-01159
Device Sequence Number13667873
Product Code LXH
UDI-Device Identifier03596010559050
UDI-Public03596010559050
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/17/2018
Device Model Number7211138
Device Catalogue Number72202998
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/09/2020
Supplement Date Received by Manufacturer08/24/2020
09/11/2020
Initial Report FDA Received Date07/30/2020
Supplement Report FDA Received Date09/10/2020
09/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;